Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 81, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2014, 1:56 AM CDT for Brewster County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2014, 1:56 AM CDT (06:56 UTC)
- Expired
- May 26, 2014, 3:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 6.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 874 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
723
WUUS54 KMAF 260656
SVRMAF
TXC043-260800-
/O.NEW.KMAF.SV.W.0081.140526T0656Z-140526T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 AM CDT MON MAY 26 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...
* UNTIL 300 AM CDT
* AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 10 MILES WEST OF BOQUILLAS CANYON...OR 12 MILES
SOUTHEAST OF BIG BEND NATIONAL PARK...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
BOQUILLAS CANYON...
LAT...LON 2917 10323 2955 10294 2946 10282 2943 10283
2940 10281 2937 10284 2935 10284 2935 10288
2929 10288 2926 10290 2923 10286 2918 10292
2918 10299 2910 10303 2909 10307 2906 10308
TIME...MOT...LOC 0656Z 220DEG 14KT 2918 10309
$$1 follow-up statement
517
WWUS54 KMAF 260731
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 AM CDT MON MAY 26 2014
TXC043-260741-
/O.CAN.KMAF.SV.W.0081.000000T0000Z-140526T0800Z/
BREWSTER-
231 AM CDT MON MAY 26 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BREWSTER COUNTY
IS CANCELLED...
AT 231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED
AND MOVED INTO MEXICO. THEREFORE THE SEVERE THUNDERSTORM WARNING
IS CANCELLED.
LAT...LON 2917 10323 2955 10294 2946 10282 2943 10283
2940 10281 2937 10284 2935 10284 2935 10288
2929 10288 2926 10290 2923 10286 2918 10292
2918 10299 2910 10303 2909 10307 2906 10308
TIME...MOT...LOC 0731Z 220DEG 14KT 2928 10299
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:24 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 26, 12:24 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1224 AM CDT Mon May 26 2014
.AVIATION...
WV imagery shows the upper trough now over north central NM, and
forecast to move into the Texas Panhandle later today. At the sfc,
return flow is forecast to veer a bit more to the south, and begin
drying out the lower levels. As such, current MVFR cigs should
gradually improve overnight, w/latest NAM buffer soundings keeping
MVFR stratus only in SE NM after 12Z. Forecast soundings develop
another widespread scattered cu field by late morning all
terminals, w/low bases. W/multiple residual boundaries from
earlier convection throughout the area, predicting timing/location of
convective redevelopment will be difficult. Thus, we'll insert a
mention most terminals during peak heating, and as necessary.
&&
.PREV DISCUSSION... /ISSUED 703 PM CDT Sun May 25 2014/
UPDATE...
Updated to cancel Tornado Watch 185 for parts of West and
Southwest Texas.
DISCUSSION...
Tornado threat has diminished over the original watch area. Convection
earlier today has pushed remnant outflow boundary south of Terrell County
and mostly through Brewster County, according to latest visible
satellite imagery. Atmosphere appears to have mostly stabilized
in wake of outflow boundary. Grids and products are being updated
to reflect this change.
PREV DISCUSSION... /ISSUED 628 PM CDT Sun May 25 2014/
DISCUSSION...
See aviation discussion below.
AVIATION...
VFR conditions are expected to give way to MVFR/IFR CIGS late
tonight as CIGS develop in the cool moist SE low level flow. The low
level jet will keep surface winds up at MAF/FST/PEQ/INK well into
the evening. There is still some concern for tstms overnight, but
looks to be late, after 06Z. As such have opted to start with PROB30
at MAF/HOB at 09Z. MVFR CIGS will be slow to dissipate probably not
until after 18Z Mon.
PREV DISCUSSION... /ISSUED 326 PM CDT Sun May 25 2014/
DISCUSSION...
Quite an impressive outflow boundary that continues to affect
weather in West Texas and southeastern New Mexico today. A
tornadic thunderstorm has already developed along this boundary
near the Pecos/Brewster county line and more may develop later
this afternoon. Models are also showing convection developing near
the NM/TX line with shear strong enough to support severe
supercells. Cool air behind the outflow boundary has brought
cooler temperatures which may inhibit surface based initiation but
a weak upper speed max will move northeast out of Mexico and may
provide the upper instability needed for thunderstorms.
Rain chances will continue through tonight and into tomorrow
though they will decrease as the upper low is EXPECTED to begin
moving east. Thus the Flash Flood Watch remains in effect only
through tonight. However models have not handled this feature
well and should it linger out west then rain chances may need to
be increased and the watch extended further in time. Temperatures
have been unusually cool due to the strength of the outflow
boundary but its effects will be lessening allowing highs to go
back to near normal by Tuesday. A ridge will build into the
Rockies but the close proximity of the upper low will keep it weak
and so temps will remain near normal through the end of the week.
Hennig
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until 6 AM MDT Monday FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH until 7 AM CDT this morning FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Pecos...Reagan...Scurry...Terrell...Upton...
Ward...Winkler.
&&
44Hazardous weather outlook, May 25, 11:09 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1109 PM CDT SUN MAY 25 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-270415- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1109 PM CDT SUN MAY 25 2014 /1009 PM MDT SUN MAY 25 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE STILL POSSIBLE TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. STORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND MOVE EAST INTO THE BASIN OVERNIGHT... STRENGTHENING AS THEY MOVE EAST. STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND NORTH OF THE PECOS...AS WELL AS PECOS AND TERRELL COUNTIES...THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STORMS MONDAY AFTERNOON AND EVENING COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 25, 8:25 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
825 PM CDT SUN MAY 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 10 NW HALFWAY 32.65N 103.86W
05/25/2014 E1.25 INCH EDDY NM TRAINED SPOTTER
SPOTTER REPORTED HALF DOLLAR SIZE HAIL
&&
MHSpecial weather statement, May 25, 9:48 PM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 948 PM CDT SUN MAY 25 2014 NMZ029-033-TXZ045-260315- GAINES-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- 848 PM MDT SUN MAY 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING CENTRAL LEA AND WEST CENTRAL GAINES COUNTIES UNTIL 915 PM MDT/1015 PM CDT/... THIS STORM WAS LOCATED 8 MILES WEST OF HUMBLE CITY AT 848 PM MDT/948 PM CDT/...MOVING EAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING/1100 PM CDT SUNDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3302 10311 3276 10300 3265 10341 3284 10349 TIME...MOT...LOC 0248Z 250DEG 20KT 3276 10333
Special weather statement, May 25, 9:50 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 950 PM CDT SUN MAY 25 2014 NMZ029-260315- NORTHERN LEA COUNTY- 850 PM MDT SUN MAY 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR HAIL AND GUSTY WINDS AFFECTING NORTH CENTRAL LEA COUNTY UNTIL 915 PM MDT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 6 MILES SOUTHWEST OF CROSSROADS AT 851 PM MDT...MOVING NORTHEAST AT 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3335 10339 3339 10362 3357 10363 3357 10312 TIME...MOT...LOC 0251Z 208DEG 30KT 3350 10339
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:50 PM CDT | Special Weather Statement | MAF | Cochran | 25 min |
| May 26, 2:42 AM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 63 min |
| May 26, 2:23 PM CDT | Special Weather Statement | MAF | Andrews, Gaines | 52 min |
| May 26, 2:24 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| May 26, 2:49 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines | 56 min |
| May 26, 3:17 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 58 min |
| May 26, 3:22 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 53 min |
| May 26, 3:26 PM CDT | Tornado Warning | MAF | Andrews, Dawson, Martin | 34 min |
| May 26, 4:00 PM CDT | Tornado Warning | MAF | Howard, Martin | 45 min |
| May 26, 4:12 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin, Midland | 33 min |
| May 26, 4:13 PM CDT | Special Weather Statement | MAF | Terrell | 62 min |
| May 26, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 46 min |
| May 26, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 65 min |
| May 26, 4:44 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin | 61 min |
| May 26, 4:45 PM CDT | Tornado Warning | MAF | Howard | 45 min |
| May 26, 4:54 PM CDT | Tornado Warning | MAF | Glasscock, Howard, Martin, Midland | 36 min |
| May 26, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 49 min |
| May 26, 5:25 PM CDT | Tornado Warning | MAF | Glasscock, Martin, Midland | 35 min |
| May 26, 5:28 PM CDT | Tornado Warning | MAF | Howard, Mitchell | 47 min |
| May 26, 5:31 PM CDT | Special Weather Statement | MAF | Gaines | 29 min |
| May 26, 5:54 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 51 min |
| May 26, 5:59 PM CDT | Tornado Warning | MAF | Glasscock, Reagan | 31 min |
| May 26, 6:11 PM CDT | Areal Flood Advisory | MAF | Borden, Glasscock, Howard, Mitchell, Scurry | 2 hr |
| May 26, 6:28 PM CDT | Tornado Warning | MAF | Glasscock | 32 min |
| May 26, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.